Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 234, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2018, 1:20 AM EDT for Fannin County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2018, 1:20 AM EDT (05:20 UTC)
- Expired
- Jul 21, 2018, 2:15 AM EDT
- In force
- 55 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fannin County, GA
The radar
The Northeast Alabama radar (KHTX), 155 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1353 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted.
758
WUUS52 KFFC 210520
SVRFFC
GAC111-210615-
/O.NEW.KFFC.SV.W.0234.180721T0520Z-180721T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
120 AM EDT SAT JUL 21 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northern Fannin County in north central Georgia...
* Until 215 AM EDT.
* At 120 AM EDT, a severe thunderstorm was located over Archville, or
7 miles southeast of Benton, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blue Ridge, Mineral Bluff, Jones Mill, Higdon, Colwell, Loving,
Cohutta Wilderness, Epworth and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3499 8427 3491 8420 3484 8440 3486 8442
3485 8454 3499 8461
TIME...MOT...LOC 0520Z 329DEG 26KT 3510 8454
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
122
WWUS52 KFFC 210601
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
201 AM EDT SAT JUL 21 2018
GAC111-210615-
/O.CON.KFFC.SV.W.0234.000000T0000Z-180721T0615Z/
Fannin GA-
201 AM EDT SAT JUL 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR NORTH CENTRAL FANNIN COUNTY...
At 201 AM EDT, a severe thunderstorm was located near Ducktown,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Loving, Mineral Bluff and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3492 8421 3490 8424 3489 8427 3499 8436
3499 8427
TIME...MOT...LOC 0601Z 300DEG 18KT 3502 8432
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:23 PM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 20, 8:23 PM EDT, 4 hours 57 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 823 PM EDT Fri Jul 20 2018 .UPDATE... Tornado Watch is now in effect for far northwest Georgia. Starting to see strong development for the storms moving from Kentucky into Tennessee. Even with the loss of daytime heating, these storms are moving into a more favorable environment for storm development, and short term models continue to indicate robust convection moving into northwest Georgia around/after 10 PM. At this time, the shear environment over Georgia is not as pronounced, but a few tornadoes are possible, particularly as these storms will generally be supercellular in nature. Modeled DCAPE over the region is high, and expect damaging winds to be the primary concern, along with potentially large hail. Although storms are expected to weaken as they move farther into the state, it may be necessary to expand the watch southward. 31 && .PREV DISCUSSION... /Issued 749 PM EDT Fri Jul 20 2018/ PREV DISCUSSION... /Issued 320 PM EDT Fri Jul 20 2018/ SHORT TERM /Tonight through Saturday Night/... At the surface, there is high pressure building in from the NE with a departing low riding a residual boundary along the Carolina coast. This has led to some subsidence across the area limiting precipitation activity across much of the region today. We are seeing slightly better coverage of showers and isolated thunderstorms across our far southern tier with better deep layer moisture and instability. Expect this activity to wane this evening. The main challenge with this forecast will be in regards to a potential storm system moving into north GA this evening/overnight. A somewhat rare pattern is setting up as an upper level low drops south toward the mid-atlantic over the next couple of days. This will result in mid/upper level NW flow with shortwave activity rounding the trough. Given this, there may be a series of complexes coming out of the north through the weekend. The first potential complex may quickly move through this evening. Given that the atmosphere is not exceptionally unstable, the potency of this system looks fairly weak by the time it arrives toward the metro around 02-04Z. I think the far NW tier of the CWA may see a bit more strength with this system as it moves south at or around sunset. Elevated instability and shear might be enough to overcome some stable air at the surface. It should be noted that some guidance is hardly showing any activity at all, while others show showers/thunderstorms through late tonight. So the model solutions are all over the place. Either way though, current feeling is that this complex should diminish as it moves south and the overall impacts should be fairly limited in coverage. Whatever impacts there are will be in the form of damaging wind gusts, small hail, heavy rain and frequent lighting. Once this complex moves through, at least whatever is left of it as it crosses the region, we should have a brief reprieve in precipitation activity...likely through tomorrow morning. Thunderstorm development tomorrow afternoon does look a bit more widespread with better instability, deep layer moisture and upper level support. It should be noted however that the overall activity may be tempered a bit if we have better cloud coverage/precipitation activity lingering into the morning hours. So we will will have to keep an eye on the trends. There is a slight risk for severe thunderstorms with the main impacts being damaging wind gusts, hail, heavy rain and frequent lightning. The aforementioned shower/thunderstorm activity may even linger into the evening/overnight with shortwave activity crossing the region. A lot of questions remain with this forecast package, but the them is the same...it will be an unsettled pattern through the short term. 26 LONG TERM /Sunday through Friday/... For much of the extended period, the forecast area will be under the influence of upper level troughing associated with an upper level cutoff low currently located over the Great Lakes region. As the period begins on Sunday the cutoff low will be moving southeastward into the Ohio Valley and will then drop southward towards the southeastern CONUS, with the center of the low positioning over Georgia by Monday evening. Model guidance is beginning to come into agreement that a dry slot could limit precipitation chances somewhat in central Georgia on Sunday. After that, deep moist convergence will take hold over the area on Monday and Tuesday. Early next week, the low will slowly deteriorate as it meanders around the area before opening up and getting absorbed into the northern westerlies. There is still disagreement on the positioning of the low. However, a belt of warm and moist southwesterly flow and isentropic lift on the eastern side of the low is nonetheless expected to set up over the area during the early parts of the week. Numerous showers and thunderstorms are expected during the afternoon and evening each day from Monday until there is a change in the overall pattern. As such, maintained likely PoPs for each afternoon and evening through Thursday. Model guidance becomes more divergent by the end of the period, with the GFS solution indicating dry air building into the area Friday and the ECMWF solution maintaining moist conditions and widespread precipitation. Due to these inconsistencies, I have ended the likely PoPs after Thursday. High temperatures are forecast to be a few degrees below normal throughout the extended period, with afternoon highs ranging from the mid 80s in north Georgia to the low 90s further south. Low temperatures are forecast to be near normal with morning lows in the upper 60s to low 70s. King AVIATION... 00Z Update... Mostly VFR ceilings expected through this TAF period with some brief periods MVFR ceilings in and around SHRA/TSRA development. Expecting a complex of storms to move south out of KY/TN tonight but it should diminish as it begins to move close to the TAF sites by 06z-08z tonight. Thinking we may see some showers across the area but not expecting much more than that. Will see another round of SHRA/TSRA Sat afternoon as well. Winds are starting out of the SE but will turn to the SW and then NW through Sat afternoon. Winds speeds will stay 10kt or less except in and around convective activity where we could see some gust to 20kt. VSBYs will also stay VFR except in and around thunderstorms. //ATL Confidence...00Z Update... Confidence medium to high on all elements 01 && .PRELIMINARY POINT TEMPS/POPS... Athens 70 88 70 88 / 20 50 50 40 Atlanta 73 90 72 88 / 40 50 50 40 Blairsville 64 81 63 80 / 40 50 50 60 Cartersville 72 89 69 87 / 40 50 50 40 Columbus 75 93 74 92 / 40 50 50 30 Gainesville 70 88 70 86 / 40 50 50 40 Macon 72 90 73 91 / 30 50 50 50 Rome 72 90 70 88 / 40 50 50 50 Peachtree City 71 90 70 89 / 40 50 50 40 Vidalia 73 91 75 91 / 40 40 50 50 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 4 AM EDT Saturday for the following zones: Catoosa...Dade...Murray...Walker...Whitfield. && SHORT TERM...01 LONG TERM....King AVIATION...01
Hazardous weather outlook, Jul 20, 12:50 PM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Peachtree City GA 1250 PM EDT Fri Jul 20 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211000- Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns- Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow- Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb- North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton- Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton- Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup- Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington- Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley- Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster- Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler- Montgomery-Toombs- 1250 PM EDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This afternoon and Tonight... Isolated thunderstorms are possible this afternoon but a greater risk for storms is expected later this evening, mainly across northwest Georgia. Some of the storms could be strong to severe, with damaging winds the primary threat, mainly along and west of a Columbus to Atlanta to Gainesville line. Additional storm hazards will be small hail, locally heavy rain and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered to numerous thunderstorms will affect much of north and central Georgia Saturday into Saturday night. Again, some storms could be severe with damaging winds, frequent lightning and heavy rain. Large hail could also be possible, especially during the afternoon and early evening hours. The threat for thunderstorms will exist Sunday through Thursday, but the severe potential appears low at this time. Regardless, locally heavy rain, frequent lightning and brief gusty winds will all be possible with any showers and storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested at this time, but spotters are encouraged to submit storm/damage reports through the web by going to www.weather.gov/atlanta.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:07 AM EDT | Special Weather Statement | FFC | Union | 38 min |
| Jul 21, 2:32 AM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Murray | 43 min |
| Jul 21, 2:39 AM EDT | Special Weather Statement | FFC | Towns, Union | 36 min |
| Jul 21, 2:50 AM EDT | Severe Thunderstorm Warning | FFC | Lumpkin, Towns, Union, White | 40 min |
| Jul 21, 2:58 AM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Murray, Whitfield | 47 min |
| Jul 21, 3:04 AM EDT | Severe Thunderstorm Warning | FFC | Dawson, Fannin, Gilmer, Hall, Lumpkin, Pickens and 1 more | 41 min |
| Jul 21, 3:22 AM EDT | Special Weather Statement | FFC | White | 23 min |
| Jul 21, 3:41 AM EDT | Severe Thunderstorm Warning | FFC | Banks, Dawson, Forsyth, Hall, Lumpkin | 49 min |
| Jul 21, 3:46 AM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Murray | 44 min |
| Jul 21, 4:01 AM EDT | Special Weather Statement | FFC | Murray | 59 min |
| Jul 21, 4:04 AM EDT | Special Weather Statement | FFC | Catoosa, Murray, Whitfield | 26 min |
| Jul 21, 4:27 AM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Gilmer, Murray, Whitfield | 48 min |
| Jul 21, 4:29 AM EDT | Severe Thunderstorm Warning | FFC | Dawson, Gilmer, Lumpkin, Pickens | 46 min |
| Jul 21, 4:31 AM EDT | Severe Thunderstorm Warning | FFC | Barrow, Hall, Jackson | 44 min |
| Jul 21, 4:33 AM EDT | Special Weather Statement | FFC | Catoosa, Dade | 27 min |
| Jul 21, 4:41 AM EDT | Flash Flood Warning | FFC | Fannin, Gilmer, Murray | 6 hr |
| Jul 21, 4:56 AM EDT | Special Weather Statement | FFC | Dade, Walker | 34 min |
| Jul 21, 5:09 AM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee, Gilmer, Gordon, Murray, Pickens | 51 min |
| Jul 21, 5:14 AM EDT | Special Weather Statement | FFC | Hall | 31 min |
| Jul 21, 5:16 AM EDT | Special Weather Statement | FFC | Clarke | 29 min |
| Jul 21, 5:37 AM EDT | Special Weather Statement | FFC | Bartow | 23 min |
| Jul 21, 5:44 AM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Dawson, Forsyth, Gwinnett, Hall, Pickens | 46 min |
| Jul 21, 5:50 AM EDT | Special Weather Statement | FFC | Bartow, Chattooga, Cherokee, Floyd | 25 min |
| Jul 21, 6:06 AM EDT | Special Weather Statement | FFC | Gwinnett | 24 min |
| Jul 21, 6:10 AM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, DeKalb, Fulton | 50 min |
| Jul 21, 6:17 AM EDT | Special Weather Statement | FFC | Polk | 28 min |
| Jul 21, 6:19 AM EDT | Special Weather Statement | FFC | Cobb, Paulding | 26 min |
| Jul 21, 6:25 AM EDT | Severe Thunderstorm Warning | FFC | Barrow, Gwinnett, Hall, Jackson, Oconee, Walton | 50 min |
| Jul 21, 6:29 AM EDT | Special Weather Statement | FFC | Jackson | 31 min |
| Jul 21, 6:41 AM EDT | Special Weather Statement | FFC | Douglas, Haralson | 34 min |
| Jul 21, 6:46 AM EDT | Special Weather Statement | FFC | DeKalb, Fulton, Rockdale | 29 min |
| Jul 21, 7:03 AM EDT | Severe Thunderstorm Warning | FFC | Greene, Jasper, Morgan, Newton, Putnam, Walton | 42 min |
| Jul 21, 7:12 AM EDT | Special Weather Statement | FFC | Clayton, Henry, Newton, Rockdale | 33 min |
| Jul 21, 7:14 AM EDT | Special Weather Statement | FFC | Carroll, Douglas, Fayette | 31 min |
| Jul 21, 7:38 AM EDT | Special Weather Statement | FFC | Putnam | 37 min |
| Jul 21, 7:41 AM EDT | Special Weather Statement | FFC | Butts, Jasper, Spalding | 34 min |
| Jul 21, 7:43 AM EDT | Special Weather Statement | FFC | Coweta, Heard | 32 min |
| Jul 21, 8:00 AM EDT | Special Weather Statement | FFC | Baldwin, Jones, Lamar, Monroe | 30 min |
| Jul 21, 8:03 AM EDT | Special Weather Statement | FFC | Meriwether, Pike | 27 min |
| Jul 21, 8:08 AM EDT | Special Weather Statement | FFC | Hancock | 37 min |
| Jul 21, 8:24 AM EDT | Special Weather Statement | FFC | Baldwin, Bibb, Twiggs, Wilkinson | 36 min |
| Jul 21, 8:26 AM EDT | Special Weather Statement | FFC | Harris, Meriwether, Pike, Talbot, Troup, Upson | 34 min |
| Jul 21, 8:33 AM EDT | River Flood Warning | FFC | Gwinnett | 78 min |
| Jul 21, 9:01 AM EDT | Special Weather Statement | FFC | Bleckley | 29 min |
| Jul 21, 9:05 AM EDT | Special Weather Statement | FFC | Crawford, Harris, Talbot, Taylor | 25 min |
| Jul 21, 9:32 AM EDT | Special Weather Statement | FFC | Chattahoochee, Harris, Houston, Macon, Marion, Muscogee and 3 more | 28 min |
| Jul 21, 9:34 AM EDT | Special Weather Statement | FFC | Bleckley, Dodge, Johnson, Laurens, Treutlen | 26 min |
| Jul 21, 9:39 AM EDT | Severe Thunderstorm Warning | FFC | Macon, Schley, Taylor | 51 min |
| Jul 21, 9:59 AM EDT | Special Weather Statement | FFC | Chattahoochee, Dooly, Macon, Marion, Muscogee, Pulaski and 1 more | 31 min |
| Jul 21, 10:00 AM EDT | Special Weather Statement | FFC | Dodge, Montgomery, Wheeler | 30 min |
| Jul 21, 10:08 AM EDT | Severe Thunderstorm Warning | FFC | Dooly, Macon, Sumter | 52 min |
| Jul 21, 10:15 AM EDT | Severe Thunderstorm Warning | FFC | Sumter | 45 min |
| Jul 21, 10:20 AM EDT | Special Weather Statement | FFC | Webster | 25 min |
| Jul 21, 10:23 AM EDT | Special Weather Statement | FFC | Telfair | 37 min |
| Jul 21, 10:37 AM EDT | Special Weather Statement | FFC | Crisp, Wilcox | 53 min |
| Jul 21, 10:48 AM EDT | Special Weather Statement | FFC | Webster | 12 min |
| Jul 21, 5:32 PM EDT | Special Weather Statement | FFC | Carroll, Haralson, Heard | 43 min |
| Jul 21, 5:34 PM EDT | Severe Thunderstorm Warning | FFC | Haralson | 41 min |
| Jul 21, 5:44 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Haralson, Heard | 34 min |
| Jul 21, 5:53 PM EDT | Severe Thunderstorm Warning | FFC | Heard | 52 min |
| Jul 21, 5:57 PM EDT | Special Weather Statement | FFC | Troup | 33 min |
| Jul 21, 6:00 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Fulton | 30 min |
| Jul 21, 6:01 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Whitfield | 29 min |
| Jul 21, 6:03 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Troup | 42 min |
| Jul 21, 6:06 PM EDT | Special Weather Statement | FFC | Floyd | 24 min |
| Jul 21, 6:29 PM EDT | Special Weather Statement | FFC | Heard | 31 min |
| Jul 21, 6:31 PM EDT | Special Weather Statement | FFC | Murray | 29 min |
| Jul 21, 6:34 PM EDT | Special Weather Statement | FFC | Meriwether | 26 min |
| Jul 21, 6:36 PM EDT | Special Weather Statement | FFC | Douglas | 24 min |
| Jul 21, 6:43 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Meriwether, Troup | 32 min |
| Jul 21, 6:45 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb, Fulton | 45 min |
| Jul 21, 7:03 PM EDT | Special Weather Statement | FFC | Murray | 42 min |
| Jul 21, 7:12 PM EDT | Special Weather Statement | FFC | Union | 33 min |
| Jul 21, 7:27 PM EDT | Special Weather Statement | FFC | DeKalb, Rockdale | 33 min |
| Jul 21, 7:29 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett, Newton, Rockdale, Walton | 46 min |
| Jul 21, 7:30 PM EDT | Special Weather Statement | FFC | Chattahoochee, Muscogee | 30 min |
| Jul 21, 7:46 PM EDT | Severe Thunderstorm Warning | FFC | Stewart | 44 min |
| Jul 21, 7:48 PM EDT | Special Weather Statement | FFC | Union | 42 min |
| Jul 21, 7:51 PM EDT | Special Weather Statement | FFC | Gwinnett | 24 min |
| Jul 21, 7:57 PM EDT | Special Weather Statement | FFC | Bartow, Floyd | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.